Michigan, 2011

Hail in Michigan, August 21, 2011

August 21, 2011 · NWS APX · 2 events in 1 county or zone

Scattered thunderstorms developed at midday in Northeast Lower Michigan. One storm developed into a supercell, and became a prolific hail producer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed at midday in Northeast Lower Michigan. One storm developed into a supercell, and became a prolific hail producer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 10:26 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 21, 10:26 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT SUN AUG 21 2011

.SYNOPSIS.../ISSUED AT 431 AM/

A REINFORCING SHOT OF COOL AIR TODAY...WILL GENERATE A THREAT OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY...WITH MOSTLY
CLOUDY SKIES. MONDAY WILL REMAIN COOLER THAN NORMAL...BUT IMPROVING
WEATHER IS EXPECTED AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES
REGION. A WARM FRONT WILL APPROACH LATE TUESDAY...RETURNING
TEMPERATURES TO NORMAL...ALONG WITH GENERATING A MARGINAL THREAT OF
SHOWERS AND THUNDERSTORMS TUESDAY NIGHT...FOLLOWED BY A COLD FRONT
LATE WEDNESDAY.

LOCKER

&&

.SHORT TERM.../ISSUED AT 1126 AM/...THIS AFTERNOON

MORNING COMPOSITE ANALYSIS SHOWS A FAIRLY WEAK PRESSURE PATTERN
ACROSS THE UPPER GREAT LAKES.  1017MB SURFACE HIGH WAS CENTERED FROM
EASTERN NEBRASKA INTO CENTRAL MINNESOTA...COLD FRONT THAT PASSED
THROUGH EARLY SATURDAY NOW LYING FROM THE LOWER GREAT LAKES INTO THE
OHIO VALLEY.  COUPLE OF VORTICITY CENTERS OVER AND TO THE EAST OF
LAKE SUPERIOR DRIVING MORNING CLOUD COVER AND CONVECTION ACROSS
NORTHERN LOWER...WITH SOME HELP FROM THE SURROUNDING GREAT LAKES.
12Z APX SOUNDING 850MB TEMPERATURE AROUND 10C...FREEZING LEVEL IS JUST
BELOW 8K FEET AND THUS HAVE BEEN GETTING COPIOUS AMOUNTS OF SMALL
HAIL WITH THESE STORMS.

DRIER AIR/CLEARING IS SPREADING IN FROM THE WEST AT LATE MORNING...
WITH RESULTANT HEATING EXPECTED TO CONTINUE SHOWER/THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AIDED BY LINGERING DYNAMICS AND FORCING
WITHIN LEFT FRONT QUAD OF JET STREAK MOVING INTO WISCONSIN. WATER
VAPOR IMAGERY SHOWS A SMALL VORTICITY CENTER EMBEDDED WITH MAIN
LATENT PV AXIS THAT EXTENDS FROM WESTERN UPPER INTO NORTHWEST
ONTARIO. THIS WON'T HURT THE CAUSE AS ITS FORCING FIELD
APPROACHES THE UPPER PENINSULA AFTER 18Z. MODIFYING APX SOUNDING
FOR 72/55 YIELDS A SKINNY 250-300J/KG MLCAPE...FORECAST SOUNDINGS
SUGGEST AROUND 500J/KG ON AVERAGE THIS AFTERNOON. CONVECTION WILL
PROBABLY BE FAIRLY HIGH BASED...AND WITH STEEP LAPSE RATES IN
PLACE AND INCREASING LOW LEVEL WINDS THIS AFTERNOON SOME GUSTY
WINDS WILL BE POSSIBLE AS WELL (WIND GUSTS IN GENERAL EXPECTED TO
PICK UP WITH MIXING THIS AFTERNOON). AFTERNOON HIGHS MAINLY
60S/NEAR 70 EASTERN UPPER ...LOWER-MID 70S ELSEWHERE.

JPB

&&

.LONG TERM.../ISSUED AT 431 AM/...TONIGHT AND BEYOND

QUIETER WX ON TAP IN THE EARLY PERIODS...AS MEAN 500MB TROF AXIS
MOVES EAST TO NEW ENGLAND. FAST NW-ERLY FLOW ALOFT WILL CONTAIN A
STRAY SHORTWAVE OR TWO. BUT WITH SURFACE HIGH PRESSURE ANCHORED OVER
THE CENTRAL AND SOUTHERN LAKES...WILL BE DIFFICULT TO CONJURE UP
ENOUGH MOISTURE FOR PRECIP. THAT SAID...THE NAM MANAGES TO DO JUST
THAT LATE MONDAY AND ESPECIALLY MONDAY NIGHT IN SOME AREAS. PRECIP
CHANCES ARE THE MAIN CONCERN.

MODELS...THE DIURNAL SHRA THE NAM MANAGES TO FIRE IN EASTERN
UPPER/NE LOWER MI ON MONDAY LOOK LIKE CLASSIC HANGING-ON-TO-TOO-
MUCH-LOW-LEVEL-MOISTURE NAM. MONDAY NIGHT...THE NAM GENERATES SHRA
WITH THE 1ST SURGE OF WARM ADVECTION. THAT MIGHT MAKE MORE
SENSE...BUT NO OTHER MODEL IS ON BOARD...THE NAM MAY BE TOO MOIST AT
MID LEVELS THANKS TO CONVECTION FROM EARLIER IN THE DAY...AND THE
NAM HAS A CONSIDERABLY TIGHTER THERMAL GRADIENT TO WORK WITH. WILL
LARGELY DISCARD THESE PORTIONS OF THE NAM SOLUTION.

TONIGHT...A FEW SHRA COULD LINGER JUST PAST 00Z IN THE SE THIRD OF
THE FORECAST AREA...BUT ONLY BARELY. LOSS OF HEATING WILL REMOVE
INSTABILITY...AND INCOMING WEAK VORT MAXIMA DO NOT APPEAR STRONG
ENOUGH TO OVER COME THIS. WILL DO DRY FOR THE BULK OF THE
NIGHT...UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES AS DIURNAL CU
VANISH. MAY HAVE ENOUGH MID CLOUDS OVERNIGHT FOR PARTLY CLOUDY
CONDITIONS IN EASTERN UPPER. TEMPS WILL TUMBLE AS WINDS
DECOUPLE...WITH LOWS IN THE 40S TO LOWER 50S.

MONDAY...HIGH PRESSURE SPRAWLING ACROSS THE OHIO VALLEY AND SOUTHERN
LAKES WILL PROVIDE A PLEASANT ENOUGH DAY. AS MENTIONED ABOVE IN THE
MODELS SECTION...THE NAM TRIES TO FIRE DIURNAL SHRA...BUT APPEARS TO
HAVE TOO MUCH MOISTURE LAYING ABOUT. DEW POINTS WILL DOWN INTO THE
40S IN MOST PLACES...PROHIBITIVELY DRY FOR FIRING DIURNAL SHRA. WILL
BE A FAIR AMOUNT OF CU...ESPECIALLY INLAND. 850MB TEMPS IN HIGH
SINGLE DIGITS C WILL TRANSLATE TO MAX TEMPS IN THE LOW TO PERHAPS
MID 70S.

MONDAY NIGHT/TUESDAY...NAM AGAIN APPEARS TO HAVE TOO SUDDEN A RUSH
OF WARM ADVECTION MONDAY NIGHT...ALLOWING IT TO GENERATE A BAND OF
SHRA ACROSS A GOOD PORTION OF NORTHERN MI. THIS IS SCENARIO IS
PERHAPS MORE PLAUSIBLE THAN DIURNAL CONVECTION MONDAY...BUT WILL
STILL NOT BE INCLUDED IN THE FORECAST AT THIS TIME. THE OTHER
MODELS...WITHOUT EXCEPTION...HAVE A BROADER TEMP GRADIENT AND THUS
WEAKER FORCING FOR ASCENT AS WARM ADVECTION BEGINS. BY TUESDAY...THE
HIGH WILL REACH THE MID-ATLANTIC COAST...WHILE A WARM FRONT LIFTS
TOWARD THE CENTRAL LAKES REGION....AND AN UPPER TROF REACHES THE
UPPER MS VALLEY. BEST SHOT FOR PRECIP WILL WAIT TIL TUESDAY NIGHT
WHEN THE TROF ARRIVES...BUT THERE ARE SOME CONCERNS THAT PRECIP
COULD REACH WESTERN ZONES DURING THE AFTERNOON. WILL NOT INCLUDE
THIS JUST YET. PARTLY CLOUDY CONDITIONS MONDAY NIGHT...TURNING
MOSTLY CLOUDS IN THE WEST ON TUESDAY. MIN TEMPS 50S. MAX TEMPS UPPER
70S TO LOWER 80S.

REST OF THE FORECAST...RAIN CHANCES STILL LOOK GOOD TUE NIGHT INTO
WED NIGHT...AS A PAIR OF PROGRESSIVE UPPER TROF TRANSIT THE REGION.
THAT WILL COOL US OFF A TOUCH BY THURSDAY...BUT MOST TEMPS WILL BE
AT OR ABOVE CLIMO THRU THE EXTENDED...WITH FLAT RIDGING
RE-ESTABLISHED ACROSS THE NORTHERN STATES BY FRIDAY.

JZ

&&

.MARINE.../ISSUED AT 431 AM/

NORTHWEST BREEZES WILL INCREASE SOMEWHAT TODAY...WELL BEHIND A COLD
FRONT NOW MOVING THRU THE EASTERN LAKES. THE PRESQUE ISLE LT AREA
WILL APPROACH BUT NOT QUITE REACH SMALL CRAFT CRITERIA WIND GUSTS.
WINDS WILL DIMINISH TONIGHT/MONDAY...TRANSITIONING TO SW FLOW MONDAY
NIGHT/TUESDAY AS HIGH PRESSURE PASSES TO OUR SOUTH.

JZ

&&

.AVIATION.../ISSUED AT 655 AM/...VALID FOR 12Z TAFS

MAINLY VFR...BUT MVFR CONDITIONS POSSIBLE AT TIMES TODAY...
ESPECIALLY APN.

COOLER AIR WILL CONTINUE TO WORK INTO THE REGION ON A NW BREEZE.
WITH SEVERAL UPPER LEVEL DISTURBANCES PASSING THRU...OCCASIONALLY
SHOWERY WX WILL CONTINUE...AND SHRA WILL BECOME MORE COMMON WITH
DAYTIME HEATING. -SHRA INCLUDED AT ALL TAF SITES THIS MORNING THRU
MIDDAY...THOUGH PUSHED BACK A COUPLE OF HOURS AT APN. APN TEMPO
GROUP THIS AFTERNOON ALSO INCLUDES MVFR VSBYS. WON/T RULE THAT OUT
AT TVC/PLN EITHER...BUT APN IS FURTHER AWAY FROM THE STABILIZING
INFLUENCE OF LAKE MI. ALL TAFS ALSO INCLUDE A CB CLOUD GROUP...BUT
WITH ONLY ISOLATED TSRA EXPECTED. VCSH WILL LAST INTO LATE
AFTERNOON...BEFORE DRIER AIR WORKS IN TONIGHT TO START TO CLEAR US
OUT.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EDT MONDAY
     FOR LHZ346-347.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341-342.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 21, 10:33 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT SUN AUG 21 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1133 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.  WHILE SEVERE STORMS ARE NOT EXPECTED...THEY WILL BE
CAPABLE OF PRODUCING COPIOUS AMOUNTS OF SMALL HAIL AS WELL AS WIND
GUSTS IN EXCESS OF 40 MPH.

THERE IS AN INCREASED RISK OF RIP CURRENT ALONG LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN NORTH OF GRAND TRAVERSE LIGHT
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY REPORTS OF HAIL AND WIND TO THE NATIONAL
WEATHER SERVICE.

JPB

In the hours before

Local storm report, Aug 21, 9:51 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1051 AM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     MARINE TSTM WIND 7 S MARQUETTE ISLAND    45.86N 84.40W
08/21/2011  M60 MPH          LHZ361             MI   EMERGENCY MNGR

            REPORTED BY VESSEL AT GOOSE ISLAND SHOAL. HALF INCH HAIL
            ALSO OCCURRED.

&&

HALBLAUB
Special weather statement, Aug 21, 10:10 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT SUN AUG 21 2011

MIZ017-018-211545-
CHEBOYGAN MI-PRESQUE ISLE MI-
1110 AM EDT SUN AUG 21 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM...6 MILES WEST OF MULLET LAKE...OR 7 MILES
EAST OF PELLSTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

IN ADDITION...ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS MOVING
DOWN THE COAST FROM CHEBOYGAN. OTHER THUNDERSTORMS WILL ALSO DEVELOP
OVER CHEBOYGAN AND PRESQUE ISLE COUNTIES...OVER THE NEXT HOUR. ANY
OF THESE STORMS COULD PRODUCE SMALL HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEBOYGAN...
  INDIAN RIVER...
  ONAWAY...
  BURT LAKE...
  MULLET LAKE...
  CHEBOYGAN STATE PARK...
  TOPINABEE...
  ALOHA...
  BURT LAKE STATE PARK...
  ALVERNO...
  ALOHA STATE PARK...
  KOEHLER TOWNSHIP...
  BLACK LAKE...
  TOWER...
  ONAWAY STATE PARK...
  HURON BEACH...
  OCQUEOC...
  MILLERSBURG...
  MOLTKE TOWNSHIP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB
Local storm report, Aug 21, 10:30 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT SUN AUG 21 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             GAYLORD                 45.03N  84.67W
08/21/2011  M0.25 INCH       OTSEGO             MI   NWS EMPLOYEE

&&

EVENT NUMBER APX1100572

HALBLAUB
Local storm report, Aug 21, 10:47 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1147 AM EDT SUN AUG 21 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             1 E GAYLORD             45.03N  84.65W
08/21/2011  M0.25 INCH       OTSEGO             MI   NWS EMPLOYEE

&&

EVENT NUMBER APX1100573

HALBLAUB
Local storm report, Aug 21, 10:54 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT SUN AUG 21 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             2 W ATLANTA             45.00N  84.18W
08/21/2011  E0.25 INCH       MONTMORENCY        MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100574

HALBLAUB
Special weather statement, Aug 21, 11:30 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT SUN AUG 21 2011

MIZ023-024-029-030-211700-
ALCONA MI-ALPENA MI-MONTMORENCY MI-OSCODA MI-
1230 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS OVER SOUTHERN MONTMORENCY COUNTY...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LOCKWOOD
LAKE...OR 15 MILES WEST OF THE TOWN OF HUBBARD LAKE...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THE TOWN OF HUBBARD LAKE...
  OSSINEKE TOWNSHIP...
  CURRAN...
  HUBBARD LAKE...
  BARTON CITY...
  SPRUCE...
  LINCOLN...
  MITCHELL TOWNSHIP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alcona

When
August 21, 12:21 PM EST
Where
Alcona County, Barton City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.680, -83.600

Hail, Alcona

When
August 21, 12:30 PM EST to 12:45 PM EST
Where
Alcona County, 1.67 mi S of Lincoln to 0.37 mi SSW of Greenbush
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.656, -83.403

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339360, 339363.